- Question from Lpfiner: My husband had chemo last year and he still has pain in his feet caused by it. Is there anything that can help him? Pain medicine doesn't seem to be enough.
Jennifer Griggs, M.D., M.P.H.
Depending upon the type of treatment he received, the long-term effects are different in each person. The doses of chemotherapy that we give are chosen because they were shown to be the most effective and the safest doses for breast cancer treatment. Some of the best drugs, the taxanes (such as paclitaxel and docetaxel) can affect the small nerve fibers in the hands and feet. The pain that you describe in your husband's feet may respond best to drugs that work on nerve pain. Examples include carbamazepime and gabapentin. The pain medicines we usually think of probably won't work on this type of pain.
In my opinion, the most serious and common long-term side effects are those in women who go through menopause related to chemotherapy. We are learning more and more about the effects of chemotherapy on bone density, for example. But we have very little research on this in men. It would be important that your husband speak with his doctor, not necessarily his cancer doctor, about checking out his bone density. This is done with a non-invasive test that his primary doctor can order.
- Marisa Weiss, M.D. As time goes by, after treatment's finished, all the regular and ordinary stresses of life also continue. Life these days is a real challenge -- even without breast cancer. As we move through our lives, these stresses can add up. Plus, there are just the effects of aging, growing older, over time. We need to be aware of this.
The Ask-the-Expert Online Conference called Chemotherapy Updates featured Jennifer Griggs, M.D., M.P.H. and Marisa Weiss, M.D. answering your questions about advances in chemotherapy treatment: different types of drugs and regimens, how to reduce or eliminate unpleasant side effects, and more.
Editor's Note: This conference took place in February 2002.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.